What causes fall in CEA levels after chemotherapy?

default
Posted on Wed, 4 Nov 2015 in Cancer
Question: What can this cea tell you on chemotherapy? Can the fall be due to less inflammation ?

Beofre chemo-65
After round 1-80
After round 2-55
doctor
Answered by Dr. Vivek Chail 36 minutes later
Brief Answer:
Fall in CEA means slight prolongation in survival

Detailed Answer:
Hi XXXX,
Thanks for writing in to us.

I have read through your query in detail.
Please find my observations below.

1. I have reviewed medical literature on the topic of CEA fall after chemotherapy in patients with disseminated colon cancer.

2. It says that "There was a 37% improvement in median survival among patients whose serum CEA concentration fell after chemotherapy compared with the patients whose serum CEA did not fall.

3. This indicates that your father might be responding to treatment and this means there is a slight prolongation of survival which can be expected from the fall in CEA. However the levels after fourth cycle are important. I wish your father is feeling better now.

Hope this answers your question. Please feel free to correct any oversight in my interpretation of your problems and discuss them in detail as per your requirements.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail 1 hour later
Could he have ascites ?
doctor
Answered by Dr. Vivek Chail 6 minutes later
Brief Answer:
Ascites likely if there is swelling of limbs and puffy face

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. Ascites is the collection of free fluid in the abdominal cavity.

2. The presence of ascites is confirmed only by doing ultrasound scan abdomen or CT scan.

3. If ascites was present earlier then it is likely to persist. Likelihood of ascites is more if there is swelling of limbs and puffiness of face.

Hope your query is answered.
Please do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail 19 minutes later
No does not have any of those symptoms .
The worry I have is his fatigue . He had to have iv fluids again 1 day as his bp
Was 90 and pulse rate was 50. Why does he keep getting dehydrated ?

He has no
Vomit or dirrhea but appetite real issue . Should we continue this as it's really knocked it out of him
Or could this b as cancer spreading ?
doctor
Answered by Dr. Vivek Chail 8 minutes later
Brief Answer:
Dehydration has to be prevented

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. It is easier for elderly patients to get dehydrated. This is beacuse of lower intake with increased water loss by evaporation. Summer weather also causes it.

2. To safeguard him you have to take care and give him water and electrolytes.

3. The cancer is trying its best to spread and chemotherapy is putting up with a challenge. If chemotherapy is stopped then the cancer will get out of control.

Hope your query is answered.
Please do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail 1 hour later
I see. He needs to increase fluid right ? He has may be 1 / 2 glasses a day only .

Ok we will try better with that . And may be a vitmain daily .

Also what is prognosis like with this
Cea increase ? Can person survive few tests if chemo worked ?
doctor
Answered by Dr. Vivek Chail 12 minutes later
Brief Answer:
Please find details below

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. Drinking 1 to 2 glasses of fluids is quite less. The average amount is about 1.5 to 2 liters if kidney functions are normal.

2. The fluctuations in blood pressure and pulse are a concern which is happening due to his general condition and has less to do with cancer spread. VITAMIN enriched foods might help.

3. If his general condition is treated and chemotherapy responds then a survival of 6 months to a year is possible.

Hope your query is answered.
Please do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail 22 minutes later
I read oxyplatin survival rate can be 14 months and more if you have tace etc done right ?

So what' can cause low bp and pulse?
doctor
Answered by Dr. Vivek Chail 7 hours later
Brief Answer:
Probably dehydration and malnutrition is causing his symptoms

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. The low blood pressure and pulse might be due to the inability to maintain normal intake of fluids and nutrients. The dehydration has probably caused his symptoms.

2. Chemotherapy is a stressful period and the body requires more energy and foods.

3. After chemotherapy the toxins need to be washed out of the system and taking adequate fluids is important.

Hope your query is answered.
Please do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail 7 hours later
Thx so much .

Should
Chemo be stopped then if dehydration and malnutrition ?
doctor
Answered by Dr. Vivek Chail 51 minutes later
Brief Answer:
The chemo is not causing problems but he might be getting emotionally weak

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. Chemotherapy is a necessity and should not be stopped unless it is causing major problems.

2. Stopping chemotherapy will offset the balance and the purpose will be defeated.

3. Please see that your father gets 1800 kcal food energy daily and most of this might be given as fluids for better acceptance and energy utilization.

4. The malnutrition and dehydration is not because of the chemotherapy.

5. His general condition requires to be improved and this can be done by providing him minimum daily nutritional and fluid requirements. You can include protein and vitamin supplements to give him extra energy. It is possible that he is getting emotionally weak due to illness. Please encourage him to eat and drink fluids regularly.

Hope your query is answered.
Please do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail 19 minutes later
Ok what could be causing the dehydration and malnutrition ?
doctor
Answered by Dr. Vivek Chail 31 minutes later
Brief Answer:
His reduced intake is causing symptoms of malnutrition and dehydration

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. Reduced intake is the primary reason for dehydration.

2. It is understandable that his appetite is reduced and he might not show interest in taking foods and water.

3. Please encourage him to maintain his regular energy requirements and treat him like a child.

Hope your query is answered.
Please do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail 13 minutes later
Prob is he too stubborn he just won't listen . We telling him
So much have 2 litre fluids a day, plus wen got a go green powder as that all mineral in
And he won't touch it . That's y now we worried that how can he go by without food water and nothing nutritional
Going in body . What u think we do ?
doctor
Answered by Dr. Vivek Chail 7 minutes later
Brief Answer:
Please be patient and feed him in turns

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. Give him in smaller quantities and make it flavored the way he likes.

2. Frequent small helpings of foods and drinks should be acceptable to him.

3. Let different family members take turns to feed him and talk to him.

4. Do not give him a heavy meal right away therefore it is better to slowly increase his intake over a period of a week.

5. Make him sit comfortably when giving him to eat and drink.

Hope your query is answered.
Please do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vivek Chail

Radiologist

Practicing since :2002

Answered : 6699 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Treatment/Therapy
Lab Tests

Recent questions on  Ct scan

doctor1 MD

I am experiencing a partial vision loss - probably a TIA - what will happen when I go to the emergency room?? YYYY@YYYY

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work...

doctor1 MD

I got real dizzy and kinda lost tempory balance and experienced double vision but only for 30 seconds, twice yesterday. I am in good health at 78...

doctor1 MD

Sir, My right side floating rib hits somewhere and I am having pain while moving side to side when I sleep. Feels like the rib is hitting some...

Get personalised answers from verified doctor in minutes across 80+ specialties

151 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2